Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 54, NWS Indianapolis, IN

May 27, 2019Hancock County, Henry County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 3:46 PM EDT for Hancock County, Henry County, Madison County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:46 PM EDT (19:46 UTC)
Expired
May 27, 2019, 4:30 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:41 PM EDT, 5 minutes earlier.

Area forecast discussion, May 27, 3:41 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
341 PM EDT Mon May 27 2019

.UPDATE...
The NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM /Tonight/...

Issued at 304 PM EDT Mon May 27 2019

As stated in the synopsis, the warm front moving north and
northeast across central IN is forecast to continue into northeast
placing all of the area in the warm sector. Not totally confident
that area will remain precipitation-free as upstream complex over
IA into IL will be moving through the northern third of the
forecast area. Models are trending with this idea to expect rain
and isolated thunderstorms through the early half of tonight
(before 28/04Z). Lingering cloud cover should also hold
temperatures to the mild and slightly muggy with lows mainly in
the upper 60s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 304 PM EDT Mon May 27 2019

Model blend favors the general idea of the GFS taking a cold
front that slowly moves southward into central IN by afternoon.
Models kick a weak shortwave northeast into the westerly flow
over Indiana which will be the focus for more showers and
thunderstorms across the area Tuesday and Tuesday night. Looks
like there is a dry slot to diminish activity across the area as
the front slips slowly southward into southern IN by Wednesday
morning and seems to weaken at this time. Models then bring main
system into the area going into Wednesday with a cold front that
moves across IL into IN Wednesday night and Thursday enhancing
rain and thunderstorms into Thursday.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for 271800z TAF issuance/...

Issued at 1259 PM EDT Mon May 27 2019

Mainly VFR with some diurnal cu to start at the sites. At KHUF
though will start out with some scattered showers moving through,
and some may also be near KBMG at the start of the period that
could also produce brief MVFR ceilings around 2000-3000ft.

Expect more scattered showers and a few thunderstorms to develop
as the warm front moves north through the area. More thunderstorms
with strong/severe winds are possible later this afternoon/evening
at KLAF, but think those will stay north of the other sites.

Some low level wind shear expected overnight as a low level jet
moves across central Indiana.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, May 27, 4:17 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
417 AM EDT Mon May 27 2019

INZ021-028>031-035>049-057-280830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, and Rushville
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for the northern half of central
Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered to numerous thunderstorms will develop today and
continue into tonight. Severe storms are possible.

Hazards: Damaging winds, large hail, isolated tornadoes, torrential
rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north in the overnight. The best
chances for severe thunderstorms will be from 300 PM to Midnight.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>056-060>065-067>072-280830-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, Brownstown, and North Vernon
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are possible will develop today and
continue into this evening. Isolated severe storms are possible.

Hazards: Damaging winds, large hail, torrential rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north during the evening. The best
chances for severe thunderstorms will be from 300 PM to 1000 PM.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 27, 2:40 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
240 PM EDT Mon May 27 2019

INZ037-045-046-271930-
Putnam IN-Hendricks IN-Boone IN-
240 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...SOUTH
CENTRAL BOONE AND NORTHEASTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greencastle, or 21 miles southeast of
Crawfordsville, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brownsburg, Pittsboro, Bainbridge, North Salem, Lizton and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3999 8650 3989 8633 3989 8634 3969 8675
      3977 8684
TIME...MOT...LOC 1839Z 236DEG 23KT 3976 8674

AW/DM
Special weather statement, May 27, 3:27 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
327 PM EDT Mon May 27 2019

INZ037>039-272015-
Tipton IN-Boone IN-Hamilton IN-
327 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...HAMILTON AND
SOUTHWESTERN TIPTON COUNTIES UNTIL 415 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zionsville, or 15 miles northwest of Indianapolis, moving northeast
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carmel, Noblesville, Zionsville, Westfield, Cicero, Whitestown,
Sheridan, Arcadia, Atlanta and Morse Reservoir.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 4012 8586 4010 8586 3993 8613 3992 8633
      4000 8649 4018 8627 4018 8624 4021 8624
      4030 8613
TIME...MOT...LOC 1926Z 226DEG 21KT 3996 8630

AW/CP
Special weather statement, May 27, 3:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
335 PM EDT Mon May 27 2019

INZ040-047>049-272015-
Henry IN-Madison IN-Hancock IN-Marion IN-
335 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...HANCOCK...EAST
CENTRAL MARION AND WEST CENTRAL HENRY COUNTIES UNTIL 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 10 miles east of Indianapolis, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Anderson, Lawrence, Greenfield, Cumberland,
McCordsville, Pendleton, Fortville, Ingalls, New Palestine, Warren
Park, Shirley, Markleville, Kennard, Wilkinson, Spring Lake and
Cadiz.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3970 8584 3970 8595 3967 8595 3976 8611
      3993 8591 3993 8586 3997 8586 4011 8570
      3997 8543
TIME...MOT...LOC 1934Z 220DEG 28KT 3978 8594

AW/CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:46 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 27, 2:40 PM EDTSpecial Weather StatementINDHendricks50 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks24 min
May 27, 3:27 PM EDTSpecial Weather StatementINDHamilton48 min
May 27, 3:35 PM EDTSpecial Weather StatementINDHancock40 min
May 27, 4:18 PM EDTSpecial Weather StatementINDDelaware57 min
May 27, 5:48 PM EDTSpecial Weather StatementINDClay, Vigo42 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningINDVigo39 min
May 27, 7:05 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe25 min
May 27, 7:43 PM EDTSevere Thunderstorm WarningINDTippecanoe47 min
May 27, 7:46 PM EDTSevere Thunderstorm WarningINDMadison14 min
May 27, 7:49 PM EDTSevere Thunderstorm WarningINDHamilton, Madison26 min
May 27, 7:58 PM EDTSevere Thunderstorm WarningINDMadison32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.